THE INCREASED prevalence of neoplasia in immunosuppressed patients after organ transplantation is well known. Less clear is the relationship between the increased incidence of neoplasia and immunosuppressive treatment for other conditions. We report two patients in whom malignant bladder tumors developed while they were receiving azathioprine.
Report of Cases
A 66-year-old man with a history of ulcerative colitis since the age of 42 years was treated with salicylazosulfapyridine and prednisone. Because a severe exacerbation in 1967 could not be suppressed by prednisone, azathioprine (Imuran) therapy was instituted (Table). A remission was achieved, and prednisone therapy was tapered off and discontinued a year later. During the six years of azathioprine treatment, the colitis was under control. In 1973, after massive hematuria, a grade 3 transitional cell carcinoma was diagnosed and partially resected. The patient died nine months later from wide-spread metastases. Permission for autopsy was denied.
Scharf J, Nahir M, Eidelman S, Jacobs R, Levin D. Carcinoma of the Bladder With Azathioprine Therapy. JAMA. 1977;237(2):152. doi:10.1001/jama.1977.03270290052028
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: